Alert archive / North Carolina / Flash Flood Warnings in 2013

Flash Flood Warning 54, NWS Blacksburg, VA

August 10, 2013Ashe County, North Carolina; Grayson County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 10, 2013, 2:43 AM EDT for Ashe County, North Carolina; Grayson County, Virginia. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2013, 2:43 AM EDT (06:43 UTC)
Expired
Aug 10, 2013, 8:45 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Ashe County, NC, Grayson County, VA

The radar

The Roanoke radar (KFCX), 130 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 3:30 AM EDTFLASH FLOOD4 Sw Whitetop, NCBIG LAUREL CREEK FLOODED AND THREATENED ONE HOME. PEOPLE FROM THE HOME WERE EVACUATED BY THE POND MOUNTAIN FIRE DEPARTMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2013-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2013-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1953 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

079 
WGUS51 KRNK 100643
FFWRNK
NCC009-VAC077-101245-
/O.NEW.KRNK.FF.W.0054.130810T0643Z-130810T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 AM EDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHWESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 845 AM EDT SATURDAY

* AT 237 AM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WHITETOP...
  NELLA...
  AND FLATWOOD. 

ADDITIONAL LOCALIZED RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE 
POSSIBLE IN THE WARNED AREA.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...SOUTH FORK HORSE
CREEK...HELTON CREEK...LITTLE HELTON CREEK...LITTLE HORSE CREEK...
WHITETOP CREEK...JERD BRANCH...NORTH FORK NEW RIVER...BIG LAUREL
CREEK...CUT LAUREL CREEK...ROUNDABOUT CREEK...WHITETOP LAUREL
CREEK...WILSON CREEK...LAUREL CREEK...MILL CREEK...ROARING FORK...
MIDDLE FORK HORSE CREEK...RIPSHIN BRANCH AND BIG HORSE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3657 8168 3658 8168 3661 8165 3662 8161
      3664 8160 3666 8155 3669 8150 3657 8146
      3645 8170 3651 8170 3653 8171
$$

DS
3 follow-up statements
214 
WGUS71 KRNK 100810
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 AM EDT SAT AUG 10 2013

NCC009-VAC077-101245-
/O.CON.KRNK.FF.W.0054.000000T0000Z-130810T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE NC-GRAYSON VA-
410 AM EDT SAT AUG 10 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM EDT
SATURDAY FOR
NORTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
SOUTHWESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

AT 408 AM EDT...DOPPLER RADAR INDICATED THE HEAVY RAIN THAT PROMPTED 
THE WARNING HAS EXITED THE WARNED AREA. HOWEVER...FLASH FLOODING 
STILL STILL POSSIBLE AS RUNOFF FROM THE EARLIER RAINS COLLECTS 
DOWNSTREAM.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WHITETOP...
NELLA...
AND FLATWOOD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3657 8168 3658 8168 3661 8165 3662 8161
      3664 8160 3666 8155 3669 8150 3657 8146
      3645 8170 3651 8170 3653 8171

$$

DS
483 
WGUS71 KRNK 100930
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 AM EDT SAT AUG 10 2013

NCC009-VAC077-101245-
/O.CON.KRNK.FF.W.0054.000000T0000Z-130810T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE NC-GRAYSON VA-
530 AM EDT SAT AUG 10 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM EDT
SATURDAY FOR
NORTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
SOUTHWESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

AT 528 AM EDT...DOPPLER RADAR INDICATED LIGHT TO MODERATE RAIN WAS 
RETURNING TO THE WARNED AREA. WHILE THIS ADDITIONAL RAIN IS NOT 
EXPECTED TO PROMPT ANY NEW FLASH FLOODING...IT MAY SLOW THE RATE 
THAT WATER IS RECEDING FROM EARLIER FLASH FLOODING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WHITETOP...
NELLA...
AND FLATWOOD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3657 8168 3658 8168 3661 8165 3662 8161
      3664 8160 3666 8155 3669 8150 3657 8146
      3645 8170 3651 8170 3653 8171

$$

DS
983 
WGUS71 KRNK 101050
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
650 AM EDT SAT AUG 10 2013

NCC009-VAC077-101100-
/O.CAN.KRNK.FF.W.0054.000000T0000Z-130810T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE NC-GRAYSON VA-
650 AM EDT SAT AUG 10 2013

...THE FLASH FLOOD WARNING FOR
NORTHWESTERN ASHE COUNTY...
AND SOUTHWESTERN GRAYSON COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3657 8168 3658 8168 3661 8165 3662 8161
      3664 8160 3666 8155 3669 8150 3657 8146
      3645 8170 3651 8170 3653 8171

$$

WP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:00 AM EDT, 43 minutes earlier.

Area forecast discussion, Aug 10, 2:00 AM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 AM EDT SAT AUG 10 2013

.SYNOPSIS...
A SLOW MOVING COLD FRONT IS EXPECTED TO APPROACH THE REGION FROM
THE NORTHWEST SATURDAY BEFORE PASSING SOUTHEAST THROUGH OUR AREA
MONDAY. HIGH PRESSURE OVER THE UPPER MIDWEST SHIFTS SOUTHEAST
THROUGH THE MID ATLANTIC BY THE END OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 115 AM EDT SATURDAY...

SHOWERS AND ISOLATED THUNDERSTORMS ACROSS SW VA AND SE WV THIS
MORNING WILL BE MOVING NE AND WEAKENING SOMEWHAT THROUGH THE
MORNING BUT HAVE MAINTAINED SOME HIGHER POPS IN THE NW AND NEW
RIVER VALLEY WITH LESS THAN 20 IN THE PIEDMONT. ACTIVITY MOVING
ALONG A LOW LVL THETA-E RIDGE...WITH SFC TROUGH FROM CENTRAL VA
INTO THE NC MTNS.

NO CHANGES IN THE LOW TEMPS WITH MUGGY MID TO UPPER 60S WEST TO
LOWER 70S EAST.

PREVIOUS DISCUSSION...
REMNANT FRONT WILL CONTINUE DRIFTING SOUTH INTO THE AREA SAT AS A
WEAK WAVE CURRENTLY BACK OVER THE MIDWEST HEADS EAST. THIS FEATURE
LOOKS TO CROSS THE WESTERN ZONES DURING THE MORNING AND FINALLY
HELP DROP THE BOUNDARY FARTHER SOUTH IN ITS WAKE DURING THE
AFTERNOON. AXIS OF FORECAST 2 INCH PWATS AND POTENTIAL TRAINING OF
SHRA OVER THE FAR WEST OF CONCERN ESPCLY IF THE SE WVA COUNTIES
SEE HEAVIER SHRA/TSRA INTO TONIGHT. HAD CONSIDERED A FLASH FLOOD
WATCH FOR THAT REGION INTO SAT BUT APPEARS THAT THE 85H WAVE MAY
GO FURTHER SOUTH SAT PUTTING LOWER RATE SHRA ACROSS THE NW...WITH
MORE CONVECTIVE FOCUS TO THE SOUTH WHERE BETTER HEATING EXPECTED.
THUS OPTED OUT BUT COULD SEE THE NEED FOR A SHORT TERM WATCH LATER
IF STORMS ORGANIZE MORE THIS EVENING. OTRW TRICKY AS TO HOW FAR
SOUTH THE FRONT AND CLOUD SHIELD GET ON SATURDAY WITH THE WAVE
LIKELY TO TRY AND HOLD THE BOUNDARY UP. LATEST NAM AND CANADIAN
LOOK TO BE AN OUTLIER WITH AN MCS OVER WVA SAT WITH THE SPC WRF
ALSO QUITE WET. THUS STICKING CLOSER TO THE SLOWER/WARMER GFS/SREF
COMBO WHICH HAS LESS PRECIP TO INIT BEFORE AREAS ALONG/EAST OF THE
BLUE RIDGE SEE CONVECTION DEVELOP IN THE AFTERNOON AS THINGS UNZIP
AIDED BY EARLY DIFF HEATING. STEERING LOOKS A BIT WEAKER THAN
TODAY SO MORE HEAVY RAIN POTENTIAL GIVEN HIGH PWATS...AND BEST
THETA-E SOUTHERN HALF WHERE MORE BACKING/INSTABILITY LIKELY.

MOS AGAIN SHOWING QUITE A RANGE ON SAT BETWEEN THE VERY COOL MET
AND MUCH WARMER MAV. WITH TRENDS MORE SUPPORTIVE OF THE MAV OF
LATE LEANED ON THE WARM SIDE WITH AT LEAST SOME INSOLATION
EXPECTED.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
AS OF 300 PM EDT FRIDAY...

500 MB FLOW IS ZONAL THROUGH THE PERIOD. GFS SHOWED A SHORT WAVE AND
ASSOCIATED POCKET OF COLD AIR OVER THE FORECAST AREA ON MONDAY.
MODELS ARE SHOWING DIFFERENT SOLUTIONS ON SUNDAY AND MONDAY WITH
THE LOCATION OF THE DEEPER MOISTURE. OVERALL GFS KEEP IN FATHER
SOUTH. SINCE SURFACE BOUNDARY SEEMS TO STALL OVER THE REGION SUNDAY
AND MONDAY WILL BE KEEPING SHOWERS AND THUNDERSTORMS IN THE FORECAST
WITH THE HIGHEST PROBABILITY OF RAIN ACROSS THE SOUTHERN COUNTY
WARNING AREA.

WITH THE BIG SPREAD IN THE TEMPERATURE GUIDANCE WILL GO TOWARD THE
COOLER NUMBERS/ECMWF GUIDANCE SINCE CLOUDS WILL LIMIT HEATING.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 130 PM EDT FRIDAY...

LITTLE CHANGE IN THE LONG WAVE 500 MB PATTERN THROUGHOUT THIS TIME
PERIOD... WITH A RIDGE OVER THE WESTERN UNITED STATES AND TROFING
OVER THE EAST. MODELS NOT SHOWING GOOD TRENDS ON HOW AMPLIFIED
EASTERN TROF WILL BE.

APPEARS THERE WILL BE TWO FRONTAL PASSAGES DURING THIS PERIOD. THE
FIRST WILL BE A COLD FRONT ON TUESDAY AND THE NEXT A WARM FRONT ON
FRIDAY OR PERHAPS DAY 8...SATURDAY. MAIN SHORT WAVE ENERGY STAYS
NORTH OF THE FORECAST AREA...BUT WEAKER SHORT WAVES AROUND THE
SOUTHERN EDGE OF THE TROF...ALONG THE LOW LEVEL CONVERGENCE ALONG
ANY BOUNDARIES WILL PROVIDE ENOUGH LIFT FOR THE RELATIVELY WET
PATTERN TO CONTINUE.

WILL HAVE HIGHEST PROBABILITY OF PRECIPITATION ALONG AND AHEAD OF
THE FRONT ON MONDAY NIGHT AND TUESDAY....THEN AGAIN IN THE AFTERNOON
AND EVENING ON THURSDAY AND FRIDAY WHEN SURFACE HIGH PRESSURE MOVES
OFFSHORE AND RETURN FLOW AROUND THE HIGH BRINGS MOISTURE BACK INTO
THE CENTRAL AND SOUTHERN APPALACHIANS.

TEMPERATURES BEHIND THE FRONT ON TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT WILL BE BELOW NORMAL...BUT HOW COOL THEY GET WILL DEPEND ON
THE AMPLITUDE OF THE TROF AND HOW FAR 850 MB FRONT ADVANCES SOUTH OF
THE FORECAST AREA.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
AS OF 145 AM EDT SATURDAY...

SHOWERS WILL BE AFFECTING OR AT LEAST BE IN THE VICINITY OF THE
ROA/BCB/BLF/LWB TAF SITES THIS MORNING WITH CIGS/VSBYS SHIFTING
FROM VFR TO OCCASIONAL IFR WITH FOG.

FURTHER EAST WITH LESS STRATOCU WILL SEE LYH/DAN GET TO IFR VSBYS
AND/OR POSSIBLY CIGS AS WELL IN THE 09-12Z TIME FRAME.

AS WE HEAD INTO THE MORNING THE MODELS SHOWING GOOD THREAT OF
SHOWERS AND MOVING INTO MIDDAY/AFTERNOON THUNDERSTORMS. PROXMITY
OF FRONT AND UPPER DISTURBANCE LEADS TO MODERATE CONFIDENCE THAT
ALL SITES GET SOME SHOWERS WITH THUNDER IN VICINITY. STILL TOO
EARLY TO PINPOINT AND ADD THUNDER TO PREDOMINANT WX GROUP BUT
BELIEVE THIS WILL CHANGE AS WE HEAD CLOSER TO MIDDAY. STILL LOOKS
LIKE OVERALL CIGS/VSBYS WILL BE VFR OUTSIDE OF CONVECTION.

TONIGHT...THE MODELS KEEP THE THREAT OF SHOWERS AROUND OVER THE
SOUTHERN HALF OF THE CWA FROM BLF-BCB-DAN SOUTH. WILL MAINTAIN
SOME VCSH AT LEAST INTO THE PIEDMONT AND BCB...BUT DRY IT OUT
ROA/BLF/LWB. WITH DEFINITE SHIFT SOUTH...THINK FOG WILL FORM IN
THE CLEARING AREAS NORTH SO OVERALL BY 06Z LWB/BLF SHOULD DROP TO
3SM.

EXTENDED DISCUSSION...THE FRONT SHIFTS SLOWLY SOUTHEAST THRU THE
WEEKEND AND KEEPS THE THREAT OF SHOWERS/STORMS AROUND. THE FRONT
MAY SLIP SOUTH OF THE AREA BY MONDAY...BUT RETURN NORTH AS A WARM
FRONT BY TUESDAY AS ANOTHER FRONT/TROUGH APPROACH FROM THE NW.
POTENTIAL FOR SHRA/TSRA ANY DAY AT DAN...POSSIBLY A BREAK
LWB/BLF/BCB MON...BUT RETURNING BY TUE TO ALL AREAS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH/WP
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...MBS/RAB/WP
Hazardous weather outlook, Aug 9, 11:55 PM EDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 PM EDT FRI AUG 9 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-101230-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1155 PM EDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...FRIDAY NIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OVERNIGHT.
THE HEAVIEST ACTIVITY OVERNIGHT SHOULD ACROSS SOUTHEAST WEST
VIRGINIA AND SOUTHWEST VIRGINIA...MAINLY WEST OF INTERSTATE 77.
SEVERE THUNDERSTORMS ARE NOT EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED AGAIN
SATURDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING. GIVEN THE
TOTALLY SATURATED SOIL IN THE AREA...LOCALLY HEAVY STORMS THAT
PERSIST IN ANY GIVEN AREA FOR AN HOUR OR MORE WILL LIKELY RESULT
IN FLASH FLOODING RATHER QUICKLY. IN ADDITION...THE THREAT FOR
SEVERE THUNDERSTORMS APPEARS TO BE SLIGHTLY GREATER ON SATURDAY THAN
IT WAS TODAY DURING THE AFTERNOON AND EARLY EVENING HOURS.

SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH MUCH OF NEXT WEEK. AT
THIS TIME...THE GREATEST THREAT FOR SEVERE THUNDERSTORMS AND FLASH
FLOODING APPEARS TO BE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 9, 11:46 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1146 PM EDT FRI AUG 9 2013

VAZ019-020-100415-
BATH VA-ALLEGHANY VA-
1146 PM EDT FRI AUG 9 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN BATH COUNTY IN WEST CENTRAL VIRGINIA...
  ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 1215 AM EDT

* AT 1144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING
  FROM CARLOOVER TO ALLEGHANY...MOVING TO THE EAST AT 25 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  COVINGTON CITY...
  NATURAL WELL...
  CALLAGHAN...
  HOLLINS...
  AND CARLOOVER.

LAT...LON 3790 7968 3772 8006 3777 8024 3778 8022
      3779 8023 3783 8020 3796 7991
TIME...MOT...LOC 0344Z 277DEG 23KT 3793 7991 3779 8024

DS
Special weather statement, Aug 10, 12:01 AM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1201 AM EDT SAT AUG 10 2013

NCZ001-VAZ009-015-100430-
ASHE NC-SMYTH VA-GRAYSON VA-
1201 AM EDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHEASTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 1230 AM EDT

* AT 1157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THOMAS
  BRIDGE TO MOUNTAIN CITY...MOVING TO THE EAST AT 30 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  TROUTDALE...
  WHITETOP...
  COMERS ROCK...
  RUGBY...
  AND VOLNEY.

LAT...LON 3647 8170 3653 8171 3657 8168 3658 8168
      3661 8165 3662 8161 3665 8163 3673 8152
      3677 8126 3676 8122 3646 8156 3645 8171
TIME...MOT...LOC 0357Z 254DEG 27KT 3670 8153 3646 8183

DS
Special weather statement, Aug 10, 12:03 AM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1203 AM EDT SAT AUG 10 2013

VAZ007-009-100430-
SMYTH VA-TAZEWELL VA-
1203 AM EDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 1230 AM EDT

* AT 1202 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR ALLISON GAP...MOVING TO THE
  EAST AT 30 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  ASBERRYS...
  AND BROADFORD.

LAT...LON 3696 8178 3700 8179 3709 8148 3693 8145
      3690 8181 3695 8182
TIME...MOT...LOC 0402Z 257DEG 27KT 3695 8176

DS
Special weather statement, Aug 10, 12:36 AM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1236 AM EDT SAT AUG 10 2013

NCZ001-002-100500-
ALLEGHANY NC-ASHE NC-
1236 AM EDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WEST CENTRAL ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 100 AM EDT

* AT 1232 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG SHOWERS ALONG A LINE EXTENDING FROM LANSING TO
  REESE...MOVING TO THE EAST AT 30 MPH. AN ISOLATED THUNDERSTORM IS
  POSSIBLE.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  JEFFERSON...
  ASHLAND...
  LANSING...
  SCOTTVILLE...
  AND TROUT.

LAT...LON 3643 8172 3653 8153 3654 8121 3636 8151
      3636 8166 3641 8174
TIME...MOT...LOC 0432Z 264DEG 28KT 3650 8153 3637 8180

DS
Special weather statement, Aug 10, 12:42 AM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1242 AM EDT SAT AUG 10 2013

VAZ015-100515-
GRAYSON VA-
1242 AM EDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 115 AM EDT

* AT 1240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING AN STRONG SHOWER NEAR WHITETOP...MOVING TO THE EAST AT 35
  MPH. A THUNDERSTORM MAY DEVELOP.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  WHITETOP...
  RUGBY...
  AND VOLNEY.

LAT...LON 3661 8165 3662 8161 3664 8160 3667 8138
      3658 8136 3658 8148 3659 8167
TIME...MOT...LOC 0440Z 260DEG 30KT 3659 8165

DS
Special weather statement, Aug 10, 2:09 AM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
209 AM EDT SAT AUG 10 2013

NCZ001-VAZ015-100645-
ASHE NC-GRAYSON VA-
209 AM EDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 245 AM EDT

* AT 207 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG SHOWERS ALONG A LINE EXTENDING FROM RUGBY TO
  MOUNTAIN CITY...MOVING TO THE EAST AT 30 MPH. AN ISOLATED
  THUNDERSTORM IS POSSIBLE.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MOUTH OF WILSON...
  WHITETOP...
  LANSING...
  BRIDLE CREEK...
  AND RUGBY.

LAT...LON 3647 8170 3653 8171 3658 8168 3661 8164
      3662 8161 3664 8159 3667 8110 3657 8132
      3658 8135 3655 8136 3645 8159 3645 8171
TIME...MOT...LOC 0607Z 260DEG 27KT 3661 8148 3646 8186

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 12:01 AM EDTSpecial Weather StatementRNKAshe29 min
Aug 10, 12:36 AM EDTSpecial Weather StatementRNKAshe24 min
Aug 10, 12:42 AM EDTSpecial Weather StatementRNKAshe33 min
Aug 10, 1:19 PM EDTSpecial Weather StatementRNKStokes26 min
Aug 10, 1:39 PM EDTSevere Thunderstorm WarningRNKSurry, Yadkin51 min
Aug 10, 1:43 PM EDTSevere Thunderstorm WarningRNKYadkin32 min
Aug 10, 2:13 PM EDTSevere Thunderstorm WarningRNKYadkin32 min
Aug 10, 4:44 PM EDTAreal Flood AdvisoryRNKWilkes3 hr
Aug 10, 5:19 PM EDTAreal Flood AdvisoryRNKSurry3 hr
Aug 10, 5:40 PM EDTFlash Flood WarningRNKWilkes3 hr
Aug 10, 5:52 PM EDTAreal Flood AdvisoryRNKStokes113 min
Aug 9, 8:33 PM EDTSpecial Weather StatementRNKCity of Lynchburg57 min
Aug 9, 9:19 PM EDTSpecial Weather StatementRNKBuckingham56 min
Aug 9, 11:08 PM EDTSpecial Weather StatementRNKSmyth22 min
Aug 9, 11:36 PM EDTSpecial Weather StatementRNKSmyth24 min
Aug 9, 11:46 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington29 min
Aug 10, 12:03 AM EDTSpecial Weather StatementRNKTazewell27 min
Aug 10, 2:09 AM EDTSpecial Weather StatementRNKGrayson36 min
Aug 10, 4:07 AM EDTSpecial Weather StatementRNKSmyth38 min
Aug 10, 11:35 AM EDTSpecial Weather StatementRNKGrayson, Smyth, Wythe55 min
Aug 10, 11:58 AM EDTFlash Flood WarningRNKSmyth4 hr
Aug 10, 1:03 PM EDTSpecial Weather StatementRNKCity of Martinsville42 min
Aug 10, 3:10 PM EDTSpecial Weather StatementRNKPittsylvania65 min
Aug 10, 3:44 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax61 min
Aug 10, 6:31 PM EDTSpecial Weather StatementRNKCity of Martinsville29 min
Aug 10, 7:07 PM EDTSpecial Weather StatementRNKCharlotte53 min

Nearby

Flash Flood Warnings in North Carolina, 2013Flash Flood Warnings in Virginia, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.